Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 6, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jan 7, 2009, 12:29 AM CST for Barbour County, Bullock County, Russell County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 7, 2009, 12:29 AM CST (06:29 UTC)
- Expired
- Jan 7, 2009, 1:15 AM CST
- In force
- 46 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Barbour County, AL, Bullock County, AL, Russell County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 6, 10:51 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 6.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1003 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- 406 m²/s²
- 0-3 km storm-relative helicity
- 492 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 070629
SVRBMX
ALC005-011-113-070715-
/O.NEW.KBMX.SV.W.0006.090107T0629Z-090107T0715Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1229 AM CST WED JAN 7 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BARBOUR COUNTY IN SOUTHEAST ALABAMA...
NORTHEASTERN BULLOCK COUNTY IN SOUTHEAST ALABAMA...
RUSSELL COUNTY IN SOUTHEAST ALABAMA...
* UNTIL 115 AM CST
* AT 1221 AM CST...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
UCHEE TO 11 MILES SOUTHEAST OF GUERRYTON...OR ALONG A LINE
EXTENDING FROM 7 MILES NORTH OF HURTSBORO TO 8 MILES EAST OF
MIDWAY...AND MOVING EAST AT 55 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
RUSSELL COUNTY SPORTS COMPLEX BY 1235 AM CST...
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM CST WEDNESDAY MORNING
FOR SOUTHEASTERN ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3208 8531 3223 8559 3223 8540 3236 8540
3245 8528 3246 8500 3244 8495 3234 8499
3232 8493 3225 8489 3219 8495 3215 8502
3203 8504 3201 8510
TIME...MOT...LOC 0628Z 270DEG 67KT 3234 8526 3210 8523
$$
KSL2 follow-up statements
000
WWUS54 KBMX 070642
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1242 AM CST WED JAN 7 2009
ALC005-011-113-070715-
/O.CON.KBMX.SV.W.0006.000000T0000Z-090107T0715Z/
BARBOUR AL-BULLOCK AL-RUSSELL AL-
1243 AM CST WED JAN 7 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CST
FOR RUSSELL...NORTHEASTERN BULLOCK AND NORTHEASTERN BARBOUR
COUNTIES...
AT 1238 AM CST...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM PARKMANVILLE TO 8 MILES SOUTHEAST OF RUTHERFORD...OR ALONG A
LINE EXTENDING FROM 10 MILES SOUTHWEST OF PHENIX CITY TO 15 MILES
SOUTHEAST OF HURTSBORO...MOVING EAST AT 75 MPH.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM CST WEDNESDAY MORNING
FOR SOUTHEASTERN ALABAMA.
LAT...LON 3208 8531 3223 8559 3223 8540 3236 8540
3245 8528 3246 8500 3244 8495 3234 8499
3232 8493 3225 8489 3219 8495 3215 8502
3203 8504 3201 8510
TIME...MOT...LOC 0643Z 270DEG 67KT 3237 8504 3213 8509
$$
KSL000
WWUS54 KBMX 070657
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1257 AM CST WED JAN 7 2009
ALC011-070707-
/O.CAN.KBMX.SV.W.0006.000000T0000Z-090107T0715Z/
BULLOCK AL-
1257 AM CST WED JAN 7 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BULLOCK COUNTY IS
CANCELLED...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM CST WEDNESDAY MORNING
FOR SOUTHEASTERN ALABAMA.
LAT...LON 3208 8531 3222 8530 3225 8532 3234 8529
3242 8525 3246 8500 3244 8495 3234 8499
3232 8493 3225 8489 3219 8495 3215 8502
3203 8504 3201 8510
TIME...MOT...LOC 0657Z 270DEG 67KT 3223 8517 3209 8506
$$
ALC005-113-070715-
/O.CON.KBMX.SV.W.0006.000000T0000Z-090107T0715Z/
BARBOUR AL-RUSSELL AL-
1257 AM CST WED JAN 7 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CST
FOR RUSSELL AND NORTHEASTERN BARBOUR COUNTIES...
AT 1255 AM CST...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM HATCHECHUBBE TO TWIN SPRINGS...OR ALONG A LINE EXTENDING FROM 12
MILES EAST OF HURTSBORO TO 14 MILES NORTH OF GEORGETOWN...MOVING EAST
AT 55 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RUSSELL
COUNTY SPORTS COMPLEX...PARKMANVILLE...PHENIX DRAG STRIP...FORT
MITCHELL ACTIVITY CENTER...UCHEE CREEK AND FORT MITCHELL
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM CST WEDNESDAY MORNING
FOR SOUTHEASTERN ALABAMA.
LAT...LON 3208 8531 3222 8530 3225 8532 3234 8529
3242 8525 3246 8500 3244 8495 3234 8499
3232 8493 3225 8489 3219 8495 3215 8502
3203 8504 3201 8510
TIME...MOT...LOC 0657Z 270DEG 67KT 3223 8517 3209 8506
$$
KSLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 6, 11:45 PM CST, 44 minutes earlier.
Area forecast discussion, Jan 6, 11:45 PM CST, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1145 PM CST TUE JAN 6 2009 .UPDATE...AVIATION DISCUSSION. && .SHORT TERM...TONIGHT SHOWERS AND THUNDERSTORMS CONTINUE ACROSS MUCH OF CENTRAL ALABAMA THIS AFTERNOON. CURRENTLY...A WARM FRONT IS DRAPED ACROSS NORTHEAST CENTRAL ALABAMA...NORTH OF A LINE FROM GADSDEN TO BIRMINGHAM...TO A SURFACE LOW AND COLD FRONT ACROSS WESTERN ALABAMA. AT THIS TIME...COLD FRONT HAS PUSHED EAST OF A LINE FROM TUSCALOOSA TO MERIDIAN MISSISSIPPI. THIS STORM SYSTEM WILL CONTINUE TO SLOWLY SHIFT EASTWARD TONIGHT...SPREADING SHOWERS AND THUNDERSTORMS EASTWARD AS WELL. AHEAD OF THIS SYSTEM...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP IN A MOIST AND UNSTABLE ENVIRONMENT. LOCATIONS ACROSS THE SOUTH THIS AFTERNOON WARMED INTO THE MID 70S...AND SCATTERED SHOWERS ARE DEVELOPING ACROSS THE SOUTHEASTERN HALF OF THE FORECAST AREA. THERE IS POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS ALONG THE FRONT. IF ANY STORMS CAN GET GOING ACROSS THE SOUTHEAST...A FEW OF THOSE COULD ALSO BE STRONG TO SEVERE. SEE BHMHWOBMX FOR FURTHER DETAILS ON THE SEVERE THREAT. 14 .LONG TERM...WEDNESDAY THROUGH MONDAY. LOOKS LIKE ANOTHER SHORT WAVE WILL PASS THROUGH ON WEDNESDAY...THE FINAL KICK TO CLEAR US OUT. A FEW SHOWERS ARE EXPECTED DURING THE DAY. WEDNESDAY NIGHT THROUGH FRIDAY NIGHT IS A TEMPERATURE FORECAST AND USED A BLEND OF GUIDANCE...THICKNESS AND GENEROUS TWEAKING TO GET AVERAGE TO SLIGHTLY ABOVE AVERAGE TEMPERATURES. HIGH PRESSURE WILL SHIFT OFF THE EAST COAST FRIDAY NIGHT WITH MODEST RETURN FLOW AHEAD OF ANOTHER COLD FRONT WHICH IS SCHEDULED TO ARRIVE ON SATURDAY. A FEW SCATTERED SHOWERS WILL BE POSSIBLE FROM LATE SATURDAY MORNING THROUGH THE EARLY EVENING. THE AIRMASS BEHIND THIS FRONT SHOULD BE COOL ENOUGH TO KEEP US AT OR SLIGHTLY BELOW CLIMATOLOGICAL AVERAGE THROUGH MONDAY. SOME UNCERTAINTIES WITH PRECIPITATION CHANCES AT THE END OF THE PERIOD. THE GFS CONTINUES ADVERTISING A LOW COMING OUT OF THE WESTERN GULF BRINGING US ANOTHER GOOD ROUND OF RAIN...OR SOMETHING WINTRY...ON TUESDAY...WHILE THE ECMWF KEEPS US DRY. ENSEMBLES TEND TO FAVOR THE ECMWF HERE. 88 && .AVIATION...06Z TAF DISCUSSION. A LINE OF SHOWERS WILL IMPACT MGM AND TOI THROUGH 02Z LIKELY RESULTING IN NORTHWESTERLY WIND UP TO 30 KT...AND BRIEF HEAVY RAINFALL. BEHIND THE LINE RAINFALL HAS ENDED AT TCL EET AND BMX AND WILL CONTINUE AT MGM ANB THROUGH AROUND 10Z. AT TOI...HEAVY RAINFALL WILL CONTINUE THROUGH AROUND 08Z WITH LIGHTER RAIN CONTINUING THROUGH 10 TO 11Z. WINDS WILL SHIFT NORTHWESTERLY AT ALL STIES AT LESS THAN 10 KNOTS. CEILINGS WILL RANGE FROM 500 TO 2000 FEET OVERNIGHT. TOMORROW...ONLY LIGHT RAIN WILL LINGER AND CEILINGS WILL GRADUALLY IMPROVE. WINDS WILL INCREASE TO AROUND 10 KNOTS WITH GUSTS BEAT 20 ACROSS ALL OF CENTRAL ALABAMA. BY 00Z ALL CEILINGS SHOULD BE ABOVE 6000 FEET. 12/SIRMON && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 47 51 33 52 32 / 100 50 10 10 0 ANNISTON 49 54 35 54 33 / 100 50 10 10 0 BIRMINGHAM 47 52 38 55 36 / 100 40 10 10 0 TUSCALOOSA 47 54 37 58 35 / 100 30 0 0 0 CALERA 48 53 37 57 36 / 100 40 0 0 0 AUBURN 53 56 38 57 37 / 100 50 0 0 0 MONTGOMERY 54 57 36 61 37 / 100 40 0 0 0 TROY 55 59 39 63 34 / 90 30 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 6 PM TODAY NORTH OF LINE FROM ALICEVILLE...TO BIRMINGHAM...TO CENTRE. LAKE WIND ADVISORY UNTIL 9PM TONIGHT SOUTH OF A LINE FROM LIVINGSTON...TO CLANTON...TO LAFAYETTE. &&
Hazardous weather outlook, Jan 6, 7:32 PM CST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 732 PM CST TUE JAN 6 2009 ALZ011>015-017>050-080135- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 732 PM CST TUE JAN 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. A FEW STRONG STORMS WILL BE POSSIBLE OVERNIGHT ACROSS THE SOUTHEAST SECTIONS AS A COLD FRONT MOVES THROUGH THE AREA. WINDS 30 TO 35 MPH WILL BE POSSIBLE. FLOODING WILL CONTINUE ACROSS A LARGE SECTION OF THE NORTH AS RECENT HEAVY RAINS HAVE CAUSED NUMEROUS ROAD CLOSURES AND WATER TO COVER MANY ROADWAYS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. DUE TO THE RECENT HEAVY RAINFALL SOME FLOODING IN COUNTIES ACROSS THE NORTH WILL PERSIST INTO WEDNESDAY. IN ADDITION... MINOR FLOODING WILL CONTINUE...MAINLY ALONG THE TOMBIGBEE AND BLACK WARRIOR RIVER BASINS THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY TONIGHT AND WEDNESDAY...MAINLY DUE TO FLOODING. KSL
In the hours before
Local storm report, Jan 6, 7:00 PM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 PM CST TUE JAN 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM FLOOD VERNON 33.76N 88.11W
01/06/2009 LAMAR AL EMERGENCY MNGR
38 COUNTY WIDE ROADS AFFECTED BY FLOODING. 10 WASH OUTS.
UPDATED FROM EARLIER ASSESSMENT.
&&
MBAERThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 6, 6:56 PM CST | Flash Flood Warning | BMX | Blount, Etowah, St. Clair | 3 hr |
| Jan 6, 7:37 PM CST | River Flood Warning | BMX | Greene, Hale, Jefferson, Marengo, Tuscaloosa | 38 hr |
| Jan 6, 7:55 PM CST | Flash Flood Warning | BMX | Cherokee | 3 hr |
| Jan 6, 8:06 PM CST | River Flood Warning | BMX | Chilton, Coosa, Elmore, Shelby, Talladega | 14 hr |
| Jan 6, 8:06 PM CST | River Flood Warning | BMX | Bibb, Jefferson, Shelby | 34 hr |
| Jan 6, 8:06 PM CST | River Flood Warning | BMX | Calhoun, Cherokee, Chilton, Coosa, Elmore, Etowah and 3 more | 18 hr |
| Jan 6, 8:13 PM CST | Flash Flood Warning | BMX | Lamar, Marion, Pickens | 3 hr |
| Jan 6, 9:57 PM CST | Areal Flood Advisory | BMX | Blount, Etowah, St. Clair | 8 hr |
| Jan 6, 10:35 PM CST | Areal Flood Advisory | BMX | Autauga, Elmore, Lowndes, Montgomery | 3 hr |
| Jan 6, 10:48 PM CST | Areal Flood Advisory | BMX | Lamar, Marion, Pickens | 7 hr |
| Jan 6, 11:38 PM CST | Severe Thunderstorm Warning | BMX | Pike | 52 min |
| Jan 7, 12:04 AM CST | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Pike | 56 min |
| Jan 7, 12:38 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Tuscaloosa | 3 days |
| Jan 7, 4:12 AM CST | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 14 hr |
| Jan 7, 6:10 AM CST | River Flood Warning | BMX | Bibb, Dallas, Perry | 31 hr |
| Jan 7, 11:15 AM CST | River Flood Warning | BMX | Chilton, Coosa, Elmore, St. Clair, Shelby, Talladega | 5 days |
| Jan 7, 2:20 PM CST | River Flood Warning | BMX | Calhoun, Cherokee, Coosa, Etowah, St. Clair, Shelby and 1 more | 20 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.